View Single Post
  #4  
Old June 7th, 2007, 03:32 PM
Dr Lee's Avatar
Dr Lee Dr Lee is offline
Senior Contributor - Expert
 
Join Date: Jun 2007
Location: Bay Area California
Posts: 1,058
Atopica information.

If your dog has allergies, Atopica might be the right medication! It has a large number of advantages over steroids. The medication targets the immune system, specifically the T-Helper cells. The two main advantages of Atopica over steroids is 1) safety and 2) better response.

The safety issue
Steroids will not only affect the skin but may lead to changes in the adrenal glands, kidneys, muscles, pancreas and GI tract. High doses are often accompanied by increased risk of infection and signs of iatrogenic (drug induced) Cushings disease which leads to thin skin, weight gain, increased thirst and hunger.
Sometimes steroids are needed, but it is a good sound that your vet is wanting to try Atopica first.


The Better response.
In my experience, dogs on steroids will stop itching but the severe cases still have many associated skin changes. The dogs who respond to Atopica wil often return to 'normal looking'.


The downside to Atopica....
1) Price. It is an expensive drug. The price from novartis came down this February but it is still costly. While you may want to shop around for the best price, I would caution you against other cyclosporine brands. The Atopica is microemulsified which allows for better intestinal absorption. Also Novartis has product guarrantees if any side effects might be thought to arise.
2) Downside two - the carrying agent is castor oil. Some dogs will vomit on it. If so, contact your veterinarian on what to do.


Final thoughts...
Have you had your pet skin tested? A food trial? (note: food trials cannot be done with just changing over the counter brands....) If not, you may want to ask your vet if these are right for you.

Some people want to start weaning their pet down on the Atopica. The most common problem that I have seen with Atopica not working is weaning too early. Talk to your vet prior to reducing the dose unless she/he gave you instructions already on tapering the dose.

I agree with the above post. The websites can be very helpful. Good luck!
Reply With Quote